Kansas, 2022

Tornado and Flash Flood in Kansas, June 15, 2022

June 15, 2022 · NWS ICT · 3 events in 1 county or zone

An isolated slow moving storm moved across portions of east central Kansas producing a short lived EF0 tornado and flash flooding in and around the community of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated slow moving storm moved across portions of east central Kansas producing a short lived EF0 tornado and flash flooding in and around the community of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 5:43 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 15, 5:43 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Wed Jun 15 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Jun 15 2022

The current upper trough over the Central and Northern Plains will
continue to shift north and east away from our region. A frontal
boundary will push into south-central and southeast Kansas today and
become the focus of a round of storms. Mesoscale models are in
pretty good agreement with the best low-level convergence and 850mb
moisture support aligning near the Kansas Turnpike which is where
storms are expected to go up. For any storms that do occur marginal
severe weather is expected with 60 mph winds and quarter sized hail.
The frontal boundary will retreat northwards tonight with another
round of elevated storms possible tonight over central Kansas. Some
of these storms could be marginally severe with 60 mph winds and
quarter sized hail as well.

Ridging quickly builds back in by Thursday and heat returns. The old
frontal boundary is expected to diffuse and little support will be
in place to initiate storms, so dry weather is expected. The heat
looks to continue Friday and Saturday as well.

.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Jun 15 2022

The next system on the horizon will enter the Pacific Northwest
early Friday and will slowly move into the northern Rockies and the
Northern Plains. Uncertainty exist in how far south the trough digs
and where it ejects, but this looks to be the next chance for cooler
weather and storms. Otherwise, hot and dry weather is expected to
continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2022

A slow moving frontal boundary will push south across southeast
Kansas tonight. Scattered storms will continue to develop along
the frontal boundary mainly east of the Kansas Turnpike. The
frontal boundary will stall and lift back to the north late
tonight into Thursday morning. This will cause light northeast
winds behind the front to switch to the east, then southeast
during the day as the frontal boundary lifts back north. VFR
conditions expected for all sites, there is a remote chance that
an isolated storm could affect CNU site later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  99  74  99 /  20  10   0   0
Hutchinson      71  99  73  99 /  10  10   0   0
Newton          72  97  73  98 /  10  10   0   0
ElDorado        72  94  73  96 /  30  10   0   0
Winfield-KWLD   74  97  73  98 /  10  10   0   0
Russell         65 100  73 102 /  30  20  10   0
Great Bend      68 100  73 101 /  20  10   0   0
Salina          68 100  74 101 /  10  10  10   0
McPherson       70  98  73  99 /  10  10  10   0
Coffeyville     75  94  73  97 /  10  10   0   0
Chanute         74  94  73  96 /  20  10   0   0
Iola            74  94  73  95 /  20  10  10   0
Parsons-KPPF    75  94  73  97 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Thursday for KSZ032-033-048-
049.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 1:55 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
255 PM CDT Wed Jun 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
255 PM CDT Wed Jun 15 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will be possible this evening along and east
of the Kansas Turnpike, then again late tonight into early Thursday
morning across central Kansas. A few strong to marginally severe
storms will be possible, with downburst winds to 60 mph, up to
quarter- size hail, and localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will be around 100 degrees from Thursday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Tornado, Greenwood

When
June 15, 8:20 PM CST to 8:24 PM CST
Where
Greenwood County, 0.45 mi W of Madison to 0.46 mi SSW of Madison
Rating
EF0
Path length
0.42 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.129, -96.138

A brief tornado on the southern end of Madison. The tornado trekked |southeast producing damage to a carport and trees. The most |significant damage was to a camper carport on the far southeast|side of town. The carport was broken into several pieces and |was displaced in multiple directions.

Hail, Greenwood

When
June 15, 9:45 PM CST to 9:46 PM CST
Where
Greenwood County, 1.76 mi SW of Hamilton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.960, -96.190

Flash Flood, Greenwood

When
June 15, 10:04 PM CST to 10:40 PM CST
Where
Greenwood County, 3.49 mi NNE of Walton to 2.77 mi SE of Walton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.165, -96.220

Several rural roads in and around the community of Madison were impassable. Also, roads in downtown Madison were inundated with water and not passable.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041085, 1041082, 1041081.